Florida, 2013

Damaging Wind in Florida, September 2, 2013

September 2, 2013 · NWS MLB · 2 events in 2 counties and zones

A line of strong to locally severe storms moved east across Indian River and St. Lucie Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A line of strong to locally severe storms moved east across Indian River and St. Lucie Counties. One of the storms produced minor structural damage to at least two homes in Vero Beach. Another storm within the line produced a funnel cloud near Port St. Lucie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 2, 1:38 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 2, 1:38 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
238 PM EDT MON SEP 2 2013

.DISCUSSION...

...A FEW STRONG STORMS THROUGH EVENING...

CURRENTLY-TONIGHT...WEST COAST CONVECTION PUSHING ACROSS THE
SOUTH HALF OF THE AREA WILL MOVE OFFSHORE DURING THE EARLY
EVENING. THE CONVECTION MAY PUSH AWAY QUICK ENOUGH FOR SOME
ADDITIONAL ACTIVITY TO DEVELOP BEHIND IT AND LINGER A LITTLE PAST
00Z. WITH THIS CONVECTION RUNNING INTO THE EAST COAST SEA
BREEZE...THERE IS A CHANCE FOR A FEW STRONG STORMS WITH FREQUENT
LIGHTNING AND 40-50 MPH GUSTS.

NORTHERN SECTIONS HAVE A LITTLE DRIER AIR BUT BOUNDARY INTERACTIONS
SHOULD BRING A LOW POP CHANCE INTO EARLY EVENING.

TUE-WED...WEAK SUBTROPICAL RIDGE WILL GRADUALLY SHIFT NORTHWARD
WITH AXIS REACHING CENTRAL FLORIDA WED. THERE SHOULD BE ENOUGH
SOUTHWEST STEERING FLOW TUE TO BRING CHANCE POPS TO THE EAST
COAST. ON WED WITH WEAK STEERING...CONVECTIVE INITIATION SHOULD
OCCUR ON THE EAST COAST SEA BREEZE ALONG/WEST OF I-95.

MOS POPS CONTINUE TO LOOK A LITTLE LOW BOTH DAYS. HAVE NOT MADE
ANY CHANGES TO OUR CURRENT FORECAST WHICH HAS NEAR 40 PERCENT MOST
AREAS TUE THEN TAPERS TO 30 PERCENT INTERIOR AND 20 ALONG THE
COAST WED.

THU-SUN...(PREVIOUS DISCUSSION) SUBTROPICAL RIDGE AXIS CONTINUES
TO SHIFT NORTHWARD INTO LATE WEEK AND EVENTUALLY MERGES WITH A
STRONGER AREA OF HIGH PRESSURE NEAR THE MID ATLANTIC COAST. THIS
PROVIDES A PERSISTENT ONSHORE FLOW THROUGH THE PERIOD WITH
GREATEST RAIN CHANCES ACROSS THE INTERIOR...UP TO 40 PERCENT.
EARLIER DEVELOPMENT OF THE EAST COAST SEA BREEZE WILL KEEP MAX
TEMPS NEAR THE COAST CONFINED TO THE UPPER 80S/AROUND 90 DEGREES
WITH LOW 90S ACROSS THE INTERIOR.

&&

.AVIATION...
WEST COAST CONVECTION MARCHING ACROSS THE INTERIOR OF THE PENINSULA
AND IT APPEARS THIS INITIAL SURGE WILL PASS JUST SOUTH OF MCO.
WILL PLAN ON AMENDMENTS TO THE TAFS FROM MLB TO SUA TO INSERT A
TEMPO TS GROUP. RIGHT NOW IT LOOKS TO BE ABOUT 20-22Z. SOME
BOUNDARY INTERACTIONS MAY PROPAGATE STORMS TO ISM-MCO-TIX SO WILL
HAVE TO WATCH FOR TEMPO GROUPS THERE TOO. IT IS DRIER ACROSS THE
NORTH SO LEE-DAB LOOK MUCH MORE DELAYED FOR ANY TEMPO GROUPS...IF
AT ALL. EXPECT ALL OF THE AREA TO BE WORKED OVER AND STABILIZED BY
AROUND 02Z.

QUICK LOOK AT TUE...SOUTHWEST FLOW WILL BE WEAKER BUT ENOUGH
MOISTURE AND WESTERLY STEERING FLOW WILL EXIST TO KEEP SCATTERED
AFTERNOON POPS FOR MOST OF THE AREA.

&&

.MARINE...
TONIGHT...MAIN ISSUE WILL BE OFFSHORE MOVING STORMS THROUGH THIS
EVENING. OTHERWISE SOUTH/SOUTHWEST WINDS 10 KNOTS OR LESS...EXCEPT
10-15 KNOTS DURING THE LATE NIGHT IN THE NORTH.

TUE-FRI...WEAK HIGH PRESSURE RIDGE TO OUR SOUTH WILL MIGRATE SLOWLY
NORTH...WITH AXIS REACHING CENTRAL FLORIDA WED AND SHIFTING NORTH
OF THE WATERS BY FRI. WINDS 10 KNOTS OR LESS EXPECTED THROUGH THE
PERIOD SHIFTING FROM SOUTHWEST/SOUTH TUE TO EAST/SOUTHEAST THU-FRI.

THE GFS SHOWS THAT SOME CONVECTION MAY LINGER OVER THE WATERS
THROUGH TUE MORNING. LATE AFTERNOON STORMS MAY PUSH OFFSHORE
ESPECIALLY CAPE NORTHWARD. WED-FRI THE AFTERNOON STORMS SHOULD
STAY ON THE MAINLAND. THERE WILL BE A LOW CHANCE FOR
SHOWERS/STORMS DURING THE OVERNIGHT AND EARLY MORNING HOURS THOUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  74  92 /  20  40  20  30
MCO  74  93  75  93 /  20  40  20  30
MLB  74  90  75  90 /  20  40  20  20
VRB  73  91  75  90 /  20  30  20  20
LEE  75  93  76  94 /  20  30  20  30
SFB  76  94  76  94 /  20  40  20  30
ORL  76  94  77  93 /  20  40  20  30
FPR  72  89  73  90 /  20  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECASTS...LASCODY
IMPACT WX/RADAR...MOSES
Hazardous weather outlook, Sep 2, 10:08 AM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1108 AM EDT MON SEP 2 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1108 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THOUGH SOUTHWEST FLOW WILL ONCE AGAIN DELAY THE ONSET OF
THE EAST COAST SEA BREEZE FOR MOST LOCATIONS...A FEW LIGHTNING
STORMS WILL FORM INLAND FROM THE IMMEDIATE TREASURE COAST AS
THE DEVELOPING EAST COAST SEA BREEZE INTERACTS WITH THE LAKE
OKEECHOBEE BREEZE DURING THE EARLY AFTERNOON.

DEVELOPING ACTIVITY ALONG THE WEST COAST SEA BREEZE AND OVER
SOUTHWEST FLORIDA LATE THIS MORNING WILL LIFT OFF TO THE EAST AND
NORTHEAST BY MID AFTERNOON INTO INTERIOR SECTIONS OF EAST CENTRAL
FLORIDA...BEFORE INTERACTING WITH THE EAST COAST SEA BREEZE LATE
IN THE DAY OVER THE EASTERN HALF OF THE FLORIDA PENINSULA. SOME
DRIER AIR WILL LIMIT STORM COVERAGE NORTH OF ORLANDO.

A FEW STORMS WILL CONTAIN FREQUENT LIGHTNING STRIKES...GUSTY
DOWNBURST WINDS NEAR 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN.
ONE OR TWO STORMS MAY BECOME SEVERE WITH DAMAGING WINDS NEAR 60
MPH...MAINLY SOUTH OF ORLANDO. STORM MOTION WILL BE TOWARD THE
NORTHEAST AROUND 15 MPH WHICH WILL BRING A FEW STORMS TO THE COAST
EARLY THIS EVENING.

.RIP CURRENT IMPACT...
BEACH PATROL HAVE BEEN REPORTING A FEW RIP CURRENTS THIS MORNING
AT LOCAL BEACHES. THE CONTINUING EAST SWELL WILL PRODUCE A MODERATE
RISK OF RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA
THROUGH THE REMAINDER OF THE DAY. ALWAYS ENTER THE WATER WITHIN
SIGHT OF A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS WILL DEVELOP ALONG THE INTRACOASTAL WATERS OF THE
TREASURE COAST EARLY THIS AFTERNOON AS THE EAST COAST SEA BREEZE
INTERACTS WITH THE LAKE OKEECHOBEE BREEZE. ADDITIONAL SCATTERED
LIGHTNING STORMS WILL DEVELOP OVER WEST AND SOUTHWEST FLORIDA BY
MID DAY AND LIFT NORTHEAST AROUND 15 MPH ACROSS INLAND LAKES AND
WATERWAYS. A FEW STRONG STORMS WILL PRODUCE WIND GUSTS NEAR 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL...AS THEY CROSS THE COAST
ESPECIALLY FROM THE CAPE SOUTHWARD LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON OVER THE
INTERIOR. A FEW STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING STRIKES AND STRONG DOWNBURST WINDS. BOATERS SHOULD BE
AWARE THAT STORMS WILL PUSH NORTHEAST AND OFF THE ATLANTIC COAST
LATE IN THE AFTERNOON AND EARLY EVENING HOURS THROUGH TUESDAY.
THEN STORMS WILL BEGIN TO STAY OVER THE PENINSULA BY LATE WEEK.

A LOW TO MODERATE RIP CURRENT RISK IS EXPECTED AT THE BEACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

MOSES

In the hours before

Special weather statement, Sep 2, 2:02 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
302 PM EDT MON SEP 2 2013

FLZ047-053-054-058-059-064-022100-
INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST.
LUCIE-
302 PM EDT MON SEP 2 2013

...LINE OF STRONG STORMS MOVING INTO OSCEOLA...OKEECHOBEE...SOUTHERN
BREVARD...INDIAN RIVER...SAINT LUCIE AND MARTIN COUNTIES...

* UNTIL 500 PM EDT.

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
7 MILES SOUTHWEST OF HOLOPAW TO TAYLOR CREEK...MOVING EAST AT 30 MPH.

ADDITIONAL STRONG STORMS WILL DEVELOP OVER THE NEXT HOUR AS THIS
LINE COLLIDES WITH THE EAST COAST SEA BREEZE ALONG THE INTERSTATE 95
CORRIDOR.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE OKEECHOBEE...BASINGER...LAKE MARIAN...YEEHAW
JUNCTION...AND BLUE CYPRESS LAKE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. SMALL HAIL WILL ALSO BE POSSIBLE. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

BOATERS ON INLAND LAKES AND THE INTRACOASTAL WATERS SHOULD BE AWARE
THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL AWAY FROM THE HEAVY RAIN
AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2709 8067 2720 8080 2715 8086 2716 8090
      2723 8099 2736 8104 2739 8112 2749 8121
      2754 8121 2760 8114 2771 8115 2806 8145
      2802 8138 2808 8135 2810 8146 2817 8063
      2814 8062 2817 8062 2817 8058 2714 8014
TIME...MOT...LOC 1858Z 274DEG 26KT 2806 8109 2758 8109
          2717 8078

MOSES

The radar

The Melbourne radar (KMLB), 97 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, St. Lucie

When
September 2, 3:19 PM EST
Where
St. Lucie County, 1.84 mi W of Walton
Reported by
Law Enforcement
Coordinates
27.300, -80.300

A funnel cloud was sighted in Ft. Pierce, moving east.

Thunderstorm Wind, Indian River

When
September 2, 3:32 PM EST
Where
Indian River County, 1.02 mi NNW of Oslo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.594, -80.386

Thunderstorm winds damaged at least 2 homes on 5th Place SW and 5th Street SW in Vero Beach. A porch was damaged on one home and a nearby resident sustained damage to an above ground pool and a fence. Tree branches and shrubs were also downed throughout the 3 block area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467358, 467357.